Azacitidine treatment

Please share your experience of using this particular MDS drug - sometimes referred to as "chemotherapy". If you have general questions about azacitidine, please check our website, our Patient Handbook or call us. For personal clinical queries - always discuss with your haematologist or nurse.

Moderator: Steering Committee

AWOX15
Posts: 19
Joined: 20 Feb 2018 16:21
Contact:

Re: Azacitidine treatment

Postby AWOX15 » 16 Sep 2018 10:00

Hi Christina
I hope you are feeling better after your sickness and able to continue with your treatment tomorrow. If your not feeling better I hope you have been in touch with your triage team.
My initial diagnosis of MDS was through a similar type of scenario as yours, sickness and diarrhoea, but nobody else around me had any symptoms. It was only through blood tests that I discovered what I have.
Hope all goes well.
Alan
Goldtooth
Posts: 54
Joined: 01 Apr 2015 10:15
Contact:

Re: Azacitidine treatment

Postby Goldtooth » 07 Oct 2018 06:22

Hi all,
I start my 50th cycle of Azacitidine on 15/10 providing my pre chemo blood test on 11/10 doesn’t ring any alarm bells.
I saw my Haematologist on September 18th and she told me my results go up and down, but as long as they recover, which they do don’t worry. Easy for her to say!!
I feel quite well at the moment but the anxiety never leaves me.
Every ache or pain ( at my age 74 quite a few) gives me concern thinking it may be something to do with MDS.
Very difficult to deal with at times.
I’m sure it’s the same for all of you with this dreadful illness?
When I started Azacitidine in January 2015 there were 8 of us on the same medication in my cycle week, some with MDS and others with AML, now there are only 2 of us left.
I know I can’t beat it but I’ll never give in to MDS, I refuse to think of myself as an invalid.
“Keep right on to the end of the road” as the old Harry Lauder song goes.
Good luck and best wishes to you all
Anthony
AWOX15
Posts: 19
Joined: 20 Feb 2018 16:21
Contact:

Re: Azacitidine treatment

Postby AWOX15 » 07 Oct 2018 20:44

Hi Anthony

That’s a milestone to me. 50 cycles is a lot to have gone through. Have all your injections been in the stomach?
If the aza stops working is there a plan “b” ?
Every month is a worry.
Trying to keep rational is difficult because i feel and look normal. I can still do the things that I did before, but a little more tired than I used to be.
Like you, the aza is working, but there is no guarantee how long it will be effective.

We have to make the most of everyday and I try, but those dark thoughts lurk in the back of my mind.

Keep well,and please, I don’t want anybody to say “ keep positive “

Regards Alan
Goldtooth
Posts: 54
Joined: 01 Apr 2015 10:15
Contact:

Re: Azacitidine treatment

Postby Goldtooth » 07 Oct 2018 21:41

Hey Alan,
Thanks for your reply. My Azacitidine is given over 5 days, arm, arm, leg, leg then stomach.
I feel exactly as you do, the uncertainty is always on my mind.
I don’t look or feel ill either and the fatigue is present for a few days the week after treatment, but I’ve got used to being tired as I don’t sleep well at night but have a couple of hour catch up after lunch.
I hate it when people saying keep positive too, I’m sure it’s well meant though, but extremely irritating.
As to plan B, I did ask my Haematologist at diagnosis what happens when the Azacitidine stops working. She told me that Acute Myeloid leukaemia would develop and depending on my condition it would be decided what treatment would be given. More uncertainty!!
She also told me I would know when it had stopped before she did as I would get all sorts of infections etc. She is very straightforward which I appreciate. I have always had great confidence in her right from the outset and I’m sure she will do the best for me.
I think hope is all we can cling to, and keep as fit as we can without over doing things and avoid infections and crowds and places of poor hygiene.
I’m aware from this site that there are trials for AML for patients whose Azacitidine treatment has stopped working, maybe that might be an option for us in the future.
One thing though Alan which I have mentioned before, never think of yourself as an invalid. That’s fatal for your mental health which is burdened by anxiety, as mine is.
I’ve seen several patients in the clinic who have plainly given up, ones mental deterioration does have a disastrous effect on ones physical health, I’ve seen it in the clinic.
The watchword is Never Give Up.
Best wishes
Anthony

Return to “Azacitidine discussion group”

Who is online

Users browsing this forum: No registered users and 1 guest